Hi, just been put back on plaquenil after several years off of it. I was on prednisone, low dose, but have had increased joint pain these past months and the low dose prednisone just isn't doing it.
I have read all the info of course about plaquenil, but wonder if any of you who may be using it have any words of wisdom to impart. I just started taking it on Sat. so I don't expect to be feeling any great results yet. I just don't remember any of the little things that only users know about it.
You'd probably know it by now since you started, but I was a lucky one that had severe, vivid dreams when starting Plaquenil. So vivid I stopped taking it.
I finally decided to keep at it and the dreams did subside, though it did take about 6 months. Just FYI for anyone that might have the dream issue. My Rheumatologist said that he'd heard of that side effect and it wouldn't go away. It did.
As far as benefit. If it helps, it's subtle and I can't tell.
The Following User Says Thank You to StillGuessing For This Useful Post: Glojer (12-22-2012)
Hi, Glojer. One expert cites the following, which I found true for me:
Can take 4-6 months to reach *full* effect.
At first, may see a "halo" around lights. (I avoided night driving for a bit.)
Is steroid-sparing. (Hopefully you'll need less Pred.)
Take with food. (For awhile, I broke a sweat an hr. after taking a dose.)
I took 200 mg 2x daily for about 16 months, then reduced to 200 mg daily. I've taken > 10 years. (Rheum. said I'd be on it for life.)
Eye toxicity is an often-discussed concern, that is, melanin buildup on retina. (Melanin is normal skin pigment.) One expert says it's *very rare* when taken in proper dosage vis-a-vis body weight, that it was one of the older-generation antimalarials that posed a far greater risk, and that far too many drs. and patients have been scared off Plaquenil because of this concern.
But you should see your eye dr. for a field vision test every 6 mos. If build-up is detected, you must quit the drug. The good news: if that rare melanin buildup has occurred, it *almost always* reverses itself once you quit.
I discussed this eye concern with my eye dr. when I first started; he concurred with everything, and his staff put me on 6-month followup. The field vision test takes about 10 minutes, then a few more minutes for my dr. to check my eyes.
Plaquenil has helped me a lot. Once in awhile, when I forget to take it, I notice! (More pain than usual.) I still need Advil daily, though. QUESTION: can you take an OTC NSAID if you need more pain relief?
Hope this helps a bit. Let us know how you adjust. It's nice "seeing" you again, Glojer! Take good care, Vee
The Following User Says Thank You to VeeJ For This Useful Post: Glojer (12-22-2012)
stillguessing, thanks for the headsup on the dreams. So far I have not had that side effect.
Veej, thanks for the info. I did have my visual field test done before starting Plaquenil. 'Flunking' my 'field' test was the reason I stopped taking it several years ago. Went to Wash U. eye dept. here and had the neatest tests run on my eyes. They put little electrodes under your bottom lid (can't feel it) and set you in front of lots of different screens and have you look at lots of odd things. The last thing is putting a blind fold on you and having you look at a screen in the dark for what seems like a really long time. Hard to figure out how these tell them anything, but my results were normal, no eye damage. There is a range of numbers that are considered normal with no damage and my eyes are a low normal and probably have always been that way. Anyway I was not put back on plaquenil after that and took prednisone instead.
I didn't ask about taking the pred with the plaquenil. Didn't even think to ask the doc. Well actually I saw the NP last time. I do however take ibuprofen with it. I have been taking that for sometime to help even with the prednisone. I noticed the other day, even though I still have some pain, I have a better grip. I have only been on the plaquenil for about a week now. I was surprised to notice that so soon. It is not consistent yet. It was nice when I was handed a glass full of liquid I was able to grab it with one hand and feel confident it wasn't going in the floor. I normally reach out with both hands for the more secure two handed grip.
The melanin info was interesting, thanks both of you for your input. I will keep you all posted. I hope to get to the board more often.
Glojer, welcome back. As far as the Placquenil goes, the beneficial effects are very slow to occur and insidious enough, some people don't even know if it is helping. I was one of those, and only realized how much it helped me after going off it and getting miserable within 2-3 weeks. I take 200mg twice daily along with Prednisone, 10mg daily, so the combo is ok, but after being on the Placquenil for 2-3 months, I would discuss with your Dr. trying to wean down/off the Prednisone if possible. I find keeping a very simple daily account on a calendar of my pain and stiffness levels helps me see the trend when I start something new. I just use a 1-10 scale for both, also do the same with energy level and sleep. It documents on paper, whereas we tend to forget how we felt a month ago, etc. Good luck-hope you respond well and feel better soon.
The Following User Says Thank You to ladybud For This Useful Post: Glojer (12-22-2012)
Thanks Ladybud for the helpful advice. You just reminded me, I use to keep a journal of how I felt each day and I did use the 1 - 10 pain scale for actual pain. I also wrote down what I ate to see if there was something that didn't agree with me or the meds. I just got out of the habit, too busy.
Today I feel like I was hit by a truck....I babysat the grandkids last night. I don't usually do the night time sitting anymore unless they spend the night. But the babysitter had to cancel at the last minute. No problems with the 4 and 10 yr. old, but the 9mo. old refused to go to sleep and just wanted to get into everything and climb all over me. Today might be the day to start that journal or get the calendar started.